Autonomic dysreflexia is a syndrome in which there is a
sudden onset of excessively high
blood pressure. It is more
common in people with
spinal cord injuries that involve the
thoracic nerves of the spine or above (T6 or above).
Be prepared to call your spinal cord injury therapist, 911, or other emergency services if you or the person with the spinal cord injury (SCI) has the symptoms of autonomic dysreflexia. If you or a caregiver cannot treat it promptly and correctly, it may lead to seizures, stroke, and even death. Symptoms include:
If you feel you have autonomic dysreflexia:
Autonomic dysreflexia occurs when something happens to your
body below the level of your injury. This can be a pain or irritant (such as
tight clothing or something pinching your skin) or a normal function that your
body may not notice (such as having a full bladder and needing to urinate).
These situations trigger an automatic reaction that causes your blood pressure
to go up. As your blood pressure goes up, your heartbeat slows and may become
irregular. Your body cannot restore your blood pressure to normal because of
your spinal cord damage. The only way to return things to normal is to change
the situation-for example, by removing tight clothing or emptying your
The following are some frequent causes of autonomic
dysreflexia and how you can prevent them.
ByHealthwise StaffPrimary Medical ReviewerAdam Husney, MD - Family MedicineMartin J. Gabica, MD - Family MedicineKathleen Romito, MD - Family MedicineSpecialist Medical ReviewerNancy Greenwald, MD - Physical Medicine and Rehabilitation
Current as ofJune 7, 2017
Current as of:
June 7, 2017
Adam Husney, MD - Family Medicine & Martin J. Gabica, MD - Family Medicine & Kathleen Romito, MD - Family Medicine & Nancy Greenwald, MD - Physical Medicine and Rehabilitation
To learn more about Healthwise, visit Healthwise.org.
© 1995-2017 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Last modified on: 8 September 2017